Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 285, NWS Shreveport, LA

June 28, 1997Columbia County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 28, 1997, 3:29 PM CDT for Columbia County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 3:29 PM CDT (20:29 UTC)
Expired
Jun 28, 1997, 4:15 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WUUS1 KSHV 282028 RRA
SVRSHV
ARC027-282115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT SAT JUN 28 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CDT
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...COLUMBIA COUNTY
 
AT 323 PM CDT DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM OVER LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS
ABOUT 6 MILES EAST NORTHEAST OF CANFIELD MOVING TO THE EAST NORTHEAST AT
15 MPH. THIS STORM WILL MOVE INTO THE WESTERN PARTS OF COLUMBIA COUNTY
TO ABOUT 8 MILES WEST OF MAGNOLIA AND WILL ALSO AFFECT THE COMMUNITY
OF WALDO IN COLUMBIA COUNTY.
 
THE THUNDERSTORM WILL PRODUCE WINDS TO NEAR 60 MPH ALONG WITH
HAIL THE SIZE OF DIMES OR LARGER. ALSO VERY HEAVY RAINFALL WITH
AMOUNTS TO NEAR 1 1/2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
IN STREETS AND LOW AREAS.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
SIX/7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:30 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 28, 2:30 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT SAT JUN 28 1997

CONVECTION HAS DVLPD ACRS SE OK AND SW AR AHEAD OF S/WV MOVG ACRS OK/TX
ATTM WHILE CONVECTION ACRS NW LA HAS DVLPD IN RESPONSE TO LOW LVL
MSTR CONVERGENCE...AS SEEN IN ADAP GRAPHICS. ALL THREE MODELS CONT
TREND OF PUSHING S/WV OUT OF OK/TX SLOWLY TO THE E LATE TONIGHT. ALL
THREE MOVE IT SLOW ENUF TO KEEP CHC PCPN ACRS AR AND LA THRU MIDDAY SUN.

SRLY LOW LVL FLOW THRU THE PERIOD SHUD KEEP PLENTY OF MOIST UNSTABLE
AIR AVAILABLE FOR SHWRS AND TSTMS THRU MIDDAY SUN. MODELS ALSO ALL
AGREE IN BRINGING 250 TROF COMPLEETELY THRU THE AREA BY SUN AFTN...
MAKING UPR LVL FLOW MORE NWLY. SHUD BE ENUF SUBSIDENCE WITH THIS TO
LESSEN CHCS FOR PCPN BY LATE SUN AFTN AND INTO SUN NIGHT.

STILL AGREE THAT CHC FOR SVR EXISTS ACRS MOST OF THE AREA...ESPECIALLY
NRN SECTIONS INTO THE ERLY EVNG HOURS. WITH MID LVL WINDS INCREASING
AND VEERING WITH APPROACH OF S/WV THIS AFTN AND EVNG MAY BE ENUF
ROTATION TO PRODUCE SIG WINDS AND HAIL ACRS THE NRN PORTIONS OF THE
CWA.

FOR POPS WILL TREND CLOSER TO AVN THIS FCST AS NGM MSTR AND LIFT LOOKS
TO BE UNDERDONE SOMEWHAT. EVEN USING AVN WILL HAVE TO UP POPS FOR THE
EVNG. WILL STAY FAIRLY CLOSE TO GUIDANCE TEMPS.

SHV 72/92/71/92 5411   MLU 73/92/72/92 6521

18

In the hours before

Special weather statement, Jun 28, 10:00 AM CDT, 5 hours 29 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SAT JUN 28 1997

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF OKLAHOMA THIS AFTERNOON
AND CROSS THE NORTHERN HALF OF THE FOUR STATE REGION. AHEAD OF THIS
DISTURBANCE A MOIST UNSTABLE AIRMASS IS ALREADY IN PLACE. AS THE
DISTURBANCE MOVES INTO SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS EARLY
THIS AFTERNOON THUNDERSTORMS WILL BEGIN TO DEVELOP. THE THUNDERSTORMS
WILL SPREAD INTO SOUTHWEST ARKANSAS AND NORTHERN LOUISIANA LATER THIS
AFTERNOON AND THIS EVENING.

DUE TO THE STRENGTH OF THIS UPPER LEVEL DISTURBANCE A FEW OF THE
THUNDERSTORMS THAT DEVELOP TODAY MAY BECOME SEVERE. THE PRIMARY THREAT
WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. ALSO...THE
STORMS SHOULD MOVE SLOWLY ACROSS THE AREA MAKING HEAVY RAINS A THREAT
AS WELL.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED DURING THE AFTERNOON ACROSS SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS AND INTO THE EVENING HOURS ACROSS SOUTHWEST
ARKANSAS AND NORTHERN LOUISIANA.

18
Special weather statement, Jun 28, 10:02 AM CDT, 5 hours 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-281600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT SAT JUN 28 1997

AN UPPER LEVEL DISTURBANCE WILL MOVE EAST OUT OF OKLAHOMA THIS AFTERNOON
AND CROSS THE NORTHERN HALF OF THE FOUR STATE REGION. AHEAD OF THIS
DISTURBANCE A MOIST UNSTABLE AIRMASS IS ALREADY IN PLACE. AS THE
DISTURBANCE MOVES INTO SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS EARLY
THIS AFTERNOON THUNDERSTORMS WILL BEGIN TO DEVELOP. THE THUNDERSTORMS
WILL SPREAD INTO SOUTHWEST ARKANSAS AND NORTHERN LOUISIANA LATER THIS
AFTERNOON AND THIS EVENING.

DUE TO THE STRENGTH OF THIS UPPER LEVEL DISTURBANCE A FEW OF THE
THUNDERSTORMS THAT DEVELOP TODAY MAY BECOME SEVERE. THE PRIMARY THREAT
WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. ALSO...THE
STORMS SHOULD MOVE SLOWLY ACROSS THE AREA MAKING HEAVY RAINS A THREAT
AS WELL.

ACTIVATION OF SEVERE STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED DURING THE AFTERNOON ACROSS SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS AND INTO THE EVENING HOURS ACROSS SOUTHWEST
ARKANSAS AND NORTHERN LOUISIANA.

18
Local storm report, Jun 28, 3:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
328 PM CDT SAT JUN 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    5 N FOREMAN               AR   WIND DAMAGE
06/28/97   LITTLE RIVER                   POWER LINES DOWN ALONG HWY
                                          41.

0239 PM    3 S PLAIN DEALING         LA   WIND DAMAGE
06/28/97   BOSSIER                        TREES AND POWER LINES DOWN
                                          ALONG OLD PLAIN DEALING
                                          ROAD.

18
Local storm report, Jun 28, 3:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
328 PM CDT SAT JUN 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    5 N FOREMAN               AR   WIND DAMAGE
06/28/97   LITTLE RIVER                   POWER LINES DOWN ALONG HWY
                                          41.

0239 PM    3 S PLAIN DEALING         LA   WIND DAMAGE
06/28/97   BOSSIER                        TREES AND POWER LINES DOWN
                                          ALONG OLD PLAIN DEALING
                                          ROAD.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 11:56 AM CDTSevere Thunderstorm WarningSHVLittle River, Sevier49 min
Jun 28, 2:42 PM CDTSevere Thunderstorm WarningSHVLafayette48 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.